Format

Send to

Choose Destination
Best Pract Res Clin Gastroenterol. 2001 Oct;15(5):723-38.

Epidemiology and differential diagnosis of NSAID-induced injury to the mucosa of the small intestine.

Author information

1
Department of Medicine, Guy's, King's, St Thomas' Medical School, Bessemer Road, London, SE5 9PJ, UK.

Abstract

Non-steroidal anti-inflammatory drugs cause small-bowel inflammation in about 60% of patients receiving these drugs long-term. The inflammation is associated with small intestinal bleeding, protein loss, ulcers and occasionally strictures. Treatment options for NSAID enteropathy include metronidazole, sulphasalazine and misoprostol, and some patients may require surgery. The diagnosis of NSAID enteropathy is not always straightforward. It is especially difficult to differentiate it from the ileitis associated with spondylarthropathy and, at times, that of Crohn's disease. An investigational algorithm is suggested for this purpose. In the last decade a number of small-bowel diseases have been identified, where none were thought to exist, because of the increasing use of enteroscopy and new sensitive tests for intestinal inflammation. Optimal treatments of these conditions are still to be studied.

PMID:
11566037
DOI:
10.1053/bega.2001.0231
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center